Acute Tubular Necrosis Associated With Propylene Glycol From Concomitant Administration of Intravenous Lorazepam and Trimethoprim-Sulfamethoxazole

Marybeth Hayman, Pharm.D., Edward C. Seidl, Pharm.D., Median Ali, M.D., Khalid Malik, M.D., FCCP

Disclosures

Pharmacotherapy. 2003;23(9) 

In This Article

Abstract and Introduction

A 46-year-old morbidly obese man was admitted to the medical intensive care unit with respiratory failure. He required pressure-control ventilation and high levels of sedation with continuous-infusion lorazepam. He developed Stenotrophomonas maltophilia pneumonia; treatment included scheduled intravenous trimethoprim-sulfamethoxazole. Each of these drugs contain several hundred milligrams/milliliter of propylene glycol. On day 17 of his hospital course, 3 days after starting the trimethoprim-sulfamethoxazole, the patient developed acute renal failure consistent with acute tubular necrosis. Propylene glycol toxicity was suspected; therefore, all drugs containing propylene glycol were discontinued, and laboratory data were collected. A marked osmol gap, metabolic acidosis, and renal toxicity were attributed to both continuous and large intermittent doses of intravenous propylene glycol. Particular attention should be paid to the total amount of propylene glycol provided to patients from administered drugs. Patients in the intensive care setting who require high doses of intravenous lorazepam for sedation, as well as antimicrobial therapy with trimethoprim-sulfamethoxazole for treatment of either Stenotrophomonas maltophilia or Pneumocystis carinii pneumonia, may be at increased risk for propylene glycol toxicity and should be monitored closely.

Propylene glycol is a viscous, colorless liquid solvent used for many drugs with poor aqueous solubility. For many years, propylene glycol has been thought of as safe; however, a review of the literature reveals cases of propylene glycol- associated hyperosmolality, anion gap metabolic acidosis, hemolysis, hyperosmolality, osmol gap, central nervous system depression, arrhythmias,[1,2,3,4,5,6,7,8,9,10,11] and, although less commonly, renal dysfunction.[2,12,13,14,15] Several case reports link high doses of intravenous lorazepam with propylene glycol- related toxicities.[1,2,3,4,5,6,7] Other commonly prescribed drugs, including intravenous nitroglycerin, etomidate, digoxin, phenobarbital, phenytoin, diazepam, and trimethoprim-sulfamethoxazole, contain large amounts of propylene glycol and have also been associated with toxicity.[8,9,10,11,12] Laboratory signs of propylene glycol toxicity include hyperosmolality, hyperlactatemia, and osmol gap. We report a suspected case of propylene glycol-associated acute tubular necrosis (ATN) and renal failure in a hemodynamically stable patient receiving intravenous lorazepam and large concomitant doses of intravenous trimethoprim-sulfamethoxazole.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....